Alert archive / Nebraska / Red Flag Warnings in 2016
Red Flag Warning 12, NWS Hastings, NE
NWS Hastings, NE issued this red flag warning at Oct 17, 2016, 4:05 AM CDT for Phillips County, Rooks County, Kansas; 14 counties in Nebraska. It took effect at Oct 17, 2016, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 17, 2016, 4:05 AM CDT (09:05 UTC)
- In effect from
- Oct 17, 2016, 12:00 PM CDT
- Expired
- Oct 17, 2016, 7:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Hastings, NE
Counties Phillips County, KS, Rooks County, KS, Adams County, NE, Buffalo County, NE, Dawson County, NE, Franklin County, NE, Furnas County, NE, Gosper County, NE, Greeley County, NE, Hall County, NE, Harlan County, NE, Howard County, NE, Kearney County, NE, Phelps County, NE, Sherman County, NE, Valley County, NE
The radar
The Grand Island radar (KUEX), 67 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2898 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
157 WWUS83 KGID 170905 RFWGID URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE HASTINGS NE 405 AM CDT MON OCT 17 2016 ...CRITICAL FIRE WEATHER CONDITIONS LIKELY THIS AFTERNOON... KSZ005-017-NEZ039-040-046-047-060>062-072>075-082>084-171700- /O.NEW.KGID.FW.W.0012.161017T1700Z-161018T0000Z/ PHILLIPS-ROOKS-VALLEY-GREELEY-SHERMAN-HOWARD-DAWSON-BUFFALO-HALL- GOSPER-PHELPS-KEARNEY-ADAMS-FURNAS-HARLAN-FRANKLIN- 405 AM CDT MON OCT 17 2016 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005...017...039...040...046...047...060...061...062...072...073... 074...075...082...083 AND 084... THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING. * AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 005 PHILLIPS AND FIRE WEATHER ZONE 017 ROOKS. IN NEBRASKA...FIRE WEATHER ZONE 039 VALLEY...FIRE WEATHER ZONE 040 GREELEY...FIRE WEATHER ZONE 046 SHERMAN...FIRE WEATHER ZONE 047 HOWARD...FIRE WEATHER ZONE 060 DAWSON...FIRE WEATHER ZONE 061 BUFFALO...FIRE WEATHER ZONE 062 HALL...FIRE WEATHER ZONE 072 GOSPER...FIRE WEATHER ZONE 073 PHELPS...FIRE WEATHER ZONE 074 KEARNEY...FIRE WEATHER ZONE 075 ADAMS...FIRE WEATHER ZONE 082 FURNAS...FIRE WEATHER ZONE 083 HARLAN AND FIRE WEATHER ZONE 084 FRANKLIN. * WINDS...FROM THE WEST AT SUSTAINED SPEEDS 15 TO 25 MPH AND GUSTING AT LEAST 20 TO 30 MPH. * RELATIVE HUMIDITY...DROPPING INTO THE 15 TO 20 PERCENT RANGE FOR SEVERAL HOURS. * IMPACTS...ANY FIRES THAT OCCUR WILL SPREAD RAPIDLY...EXHIBIT EXTREME FIRE BEHAVIOR...AND WILL BE DIFFICULT TO CONTAIN. USE CAUTION WHEN ENGAGING IN ACTIVITIES THAT COULD RESULT IN A FIRE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ PFANNKUCH
3 follow-up statements
084 WWUS83 KGID 171645 RFWGID URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE HASTINGS NE 1145 AM CDT MON OCT 17 2016 KSZ005-017-NEZ039-040-046-047-060>062-072>075-082>084-180000- /O.CON.KGID.FW.W.0012.161017T1700Z-161018T0000Z/ PHILLIPS-ROOKS-VALLEY-GREELEY-SHERMAN-HOWARD-DAWSON-BUFFALO-HALL- GOSPER-PHELPS-KEARNEY-ADAMS-FURNAS-HARLAN-FRANKLIN- 1145 AM CDT MON OCT 17 2016 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005... 017...039...040...046...047...060...061...062...072...073...074... 075...082...083 AND 084... * AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 005 PHILLIPS AND FIRE WEATHER ZONE 017 ROOKS. IN NEBRASKA...FIRE WEATHER ZONE 039 VALLEY...FIRE WEATHER ZONE 040 GREELEY...FIRE WEATHER ZONE 046 SHERMAN...FIRE WEATHER ZONE 047 HOWARD...FIRE WEATHER ZONE 060 DAWSON...FIRE WEATHER ZONE 061 BUFFALO...FIRE WEATHER ZONE 062 HALL...FIRE WEATHER ZONE 072 GOSPER...FIRE WEATHER ZONE 073 PHELPS...FIRE WEATHER ZONE 074 KEARNEY...FIRE WEATHER ZONE 075 ADAMS...FIRE WEATHER ZONE 082 FURNAS...FIRE WEATHER ZONE 083 HARLAN AND FIRE WEATHER ZONE 084 FRANKLIN. * WINDS...FROM THE WEST AT SUSTAINED SPEEDS 15 TO 25 MPH AND GUSTING AT LEAST 20 TO 30 MPH. * RELATIVE HUMIDITY...DROPPING INTO THE 15 TO 20 PERCENT RANGE FOR SEVERAL HOURS. * IMPACTS...ANY FIRES THAT OCCUR WILL SPREAD RAPIDLY...EXHIBIT EXTREME FIRE BEHAVIOR...AND WILL BE DIFFICULT TO CONTAIN. USE CAUTION WHEN ENGAGING IN ACTIVITIES THAT COULD RESULT IN A FIRE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
984 WWUS83 KGID 172032 RFWGID URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE HASTINGS NE 332 PM CDT MON OCT 17 2016 NEZ040-047-062-074-075-084-172145- /O.CAN.KGID.FW.W.0012.000000T0000Z-161018T0000Z/ GREELEY-HOWARD-HALL-KEARNEY-ADAMS-FRANKLIN- 332 PM CDT MON OCT 17 2016 ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 040...047...062...074...075 AND 084... THE NATIONAL WEATHER SERVICE IN HASTINGS HAS CANCELLED THE RED FLAG WARNING. TEMPERATURES HAVE BEEN COOLER THIS AFTERNOON AND WINDS HAVE BEEN LIGHTER...SO THE RED FLAG WARNING IS CANCELLED. $$ KSZ005-017-NEZ039-046-060-061-072-073-082-083-180000- /O.CON.KGID.FW.W.0012.000000T0000Z-161018T0000Z/ PHILLIPS-ROOKS-VALLEY-SHERMAN-DAWSON-BUFFALO-GOSPER-PHELPS-FURNAS- HARLAN- 332 PM CDT MON OCT 17 2016 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005... 017...039...046...060...061...072...073...082 AND 083... * AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 005 PHILLIPS AND FIRE WEATHER ZONE 017 ROOKS. IN NEBRASKA...FIRE WEATHER ZONE 039 VALLEY...FIRE WEATHER ZONE 046 SHERMAN...FIRE WEATHER ZONE 060 DAWSON...FIRE WEATHER ZONE 061 BUFFALO...FIRE WEATHER ZONE 072 GOSPER...FIRE WEATHER ZONE 073 PHELPS...FIRE WEATHER ZONE 082 FURNAS AND FIRE WEATHER ZONE 083 HARLAN. * WINDS...FROM THE WEST AT SUSTAINED SPEEDS 15 TO 25 MPH AND GUSTING NEAR 25 MPH. * RELATIVE HUMIDITY...DROPPING TO NEAR 20 PERCENT. * IMPACTS...ANY FIRES THAT OCCUR WILL SPREAD RAPIDLY...EXHIBIT EXTREME FIRE BEHAVIOR...AND WILL BE DIFFICULT TO CONTAIN. USE CAUTION WHEN ENGAGING IN ACTIVITIES THAT COULD RESULT IN A FIRE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
555 WWUS83 KGID 172338 RFWGID URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE HASTINGS NE 638 PM CDT MON OCT 17 2016 KSZ005-017-NEZ039-046-060-061-072-073-082-083-180045- /O.EXP.KGID.FW.W.0012.000000T0000Z-161018T0000Z/ PHILLIPS-ROOKS-VALLEY-SHERMAN-DAWSON-BUFFALO-GOSPER-PHELPS-FURNAS- HARLAN- 638 PM CDT MON OCT 17 2016 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005...017... 039...046...060...061...072...073...082 AND 083... THE WIND WILL STAY BREEZY THROUGH THE EVENING AND GRADUALLY WEAKEN SOME AFTER MIDNIGHT. HOWEVER, THE RH VALUES WILL CONTINUE TO RISE AS TEMPERATURES COOL OFF THIS EVENING BRINGING AN END TO THE EXTREME FIRE DANGER CONDITIONS. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Oct 17, 1:04 AM CDT, 3 hours 1 minute earlier.
Area forecast discussion, Oct 17, 1:04 AM CDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Hastings NE
104 AM CDT Mon Oct 17 2016
.UPDATE...
Issued at 104 AM CDT Mon Oct 17 2016
Time will tell whether or not it is truly "justified", but a few
hours ago decided along with the previous evening shift forecaster
to pull the trigger on a Dense Fog Advisory for the majority of
the eastern half of the CWA through 11 AM, based largely on a
consistent signal for at least "some" dense fog development in
the last few runs of the HRRR/RAP13 visibility products. So far
any dense fog has been very "fleeting"/hit and miss based on
airport obs/webcams, but in theory, a more concentrated corridor
of dense fog could/should become established by sunrise
especially along a northeast-southwest corridor where winds are
lightest along the path of a passing surface low, and just to the
southeast of a weak cold front.
&&
.SHORT TERM...(This evening through Monday)
Issued at 326 PM CDT Sun Oct 16 2016
Stratus and some patchy fog continues to plague the northeast
portion of the forecast area this afternoon. South and western areas
have some sunshine. With the clouds, the temperature has been kept
cooler.
Main concern for the period will be if there will be fog again
tonight. There is a surface low to the north of the forecast area
with light winds expected through the night and into Monday morning.
All of the models have some low level moisture across the area. The
HRRR has lower visibilities for late tonight and the SREF has a
pretty good chance for visibilities lower than a mile. The best
location for this would be in the eastern part of the area and
toward the central part of the forecast area. That area could have
visibility around a mile or less again in the morning. Some of the
models show it starting after 03Z tonight and moving out better than
it did this morning, having it gone by 15Z. If it does move out on
time, the highs tomorrow should be in the 80s, but if the clouds
linger too long will have to watch the temperatures in the
northeast/eastern part of the area.
.LONG TERM...(Monday night through Sunday)
Issued at 326 PM CDT Sun Oct 16 2016
The surface low over the area on Monday will sink to the south and
bring a cold front through the area mainly late Monday afternoon and
evening. It will be late enough in the day to have little impact on
temperatures Monday and even Monday night will be similar to lows
tonight. The colder air will finally be felt on Tuesday with
temperatures cooling off. Tuesday and Tuesday night will continue
dry with a weak surface high that moves through the area. An upper
level wave moves into the area Wednesday and there is a chance of
showers mainly across the Nebraska portion of the area during the
day Wednesday and into the evening hours before they move out.
Temperatures cool off Wednesday night and Thursday remains on the
cool side as a surface high moves through the area. An upper level
ridge builds to the west of the area and there will be some warm
advection Thursday night through Saturday. Temperatures will show a
little warming trend through this period. Another cold front moves
through the Sunday and cools temperatures off a bit.
&&
.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Monday night)
Issued at 104 AM CDT Mon Oct 17 2016
General overview:
While confidence is high that VFR ceiling/visibility will prevail
through at least the latter half of the period at KGRI and quite
possibly the entire time at KEAR, there is considerable
uncertainty especially with regard to these first 9-10 hours, as
especially KGRI could rapidly "tank" to VLIFR conditions in dense
fog, potentially for several hours. Confidence is high in dry
/rain-free conditions at both sites. See below for more element-
specific details...
Visibility/ceiling:
As already mentioned, these first 9-10 hours will be rather
challenging, as there is a good chance that especially KGRI will
see initially MVFR visibility deteriorate to at least IFR and
possibly VLIFR in dense fog. Meanwhile, KEAR is JUST far enough
west that "in theory" it should narrowly avoid fog issues, but
this is no guarantee either. The bottom line is, that while
confidence was not high enough to go prevailing VLIFR at KGRI, it
was introduced as a TEMPO from 08z-12z and could very well extend
a bit later, while KEAR has been left as VFR but will "hint" at
light fog potential with a "6SM BR" mention. Once boundary layer
winds turn more westerly by mid-late morning, confidence is high
in VFR from then on.
Surface winds/possible low level wind shear (LLWS):
The majority of these first 12 hours will feature a
light/variable surface wind, thanks to the presence of a weak
trough axis working across the area. Then, by late morning/early
afternoon, a pronounced increase in westerly breezes will take
place behind a passing front, with sustained speeds increasing to
at least 15-20kt and gust potential 20-25kt. These westerly
breezes will then let up somewhat during the evening. As for LLWS,
some models suggest there could be a period of "TAF-worthy"
LLWS centered around 03z tonight but given this is so far out
toward the end of the period and with plenty to deal with before
then, will hold off on including this for now.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Dense Fog Advisory until 11 AM CDT this morning for NEZ041-
047>049-062>064-075>077-085>087.
KS...Dense Fog Advisory until 11 AM CDT this morning for KSZ006-007.
&&
UPDATE...Pfannkuch/Wesely
SHORT TERM...JCB
LONG TERM...JCB
AVIATION...PfannkuchHazardous weather outlook, Oct 16, 10:25 PM CDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1025 PM CDT SUN OCT 16 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 180330- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 1025 PM CDT SUN OCT 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...OVERNIGHT. FOG MAY REDUCE VISIBILITY TO AROUND A QUARTER MILE OR LESS MAINLY EAST OF A LINE FROM SAINT PAUL TO HASTINGS NEBRASKA TO SMITH CENTER KANSAS WHERE A DENSE FOG ADVISORY IS IN EFFECT THROUGH MONDAY MORNING. FURTHER WEST DENSE FOG IS STILL POSSIBLE BUT MAY BE MORE PATCHY IN COVERAGE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. FOG SHOULD LINGER THROUGH MID MORNING ON MONDAY AND THE DENSE FOG ADVISORY FOR AREAS ALONG AND EAST OF A SAINT PAUL TO HASTINGS TO SMITH CENTER LINE WILL EXPIRE AT 11 AM. ELEVATED FIRE DANGER IS EXPECTED MONDAY AFTERNOON PRIMARILY WEST OF AN ORD TO KEARNEY NEBRASKA TO OSBORNE KANSAS LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) WESELY
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 10:17 PM CDT | Dense Fog Advisory | GID | Jewell, Smith | 14 hr |
Nearby
Red Flag Warnings in Nebraska, 2016Red Flag Warnings in Kansas, 2016Every red flag warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.